Tinnitus and Diltiazem

Discussion in 'Support' started by lizziew, Jun 27, 2014.

tinnitus forum
    1. lizziew

      lizziew Member

      Location:
      USA
      Tinnitus Since:
      06/2014
      I started taking Diltiazem for heart palpitations and high blood pressure 6 months ago....180 mg. I didn't seem to have any adverse reaction to it at that time. In May it was increased to 240 mg. After taking 240 mg for a month I started to have ringing slightly in my right ear a couple of days ago Now it sees to be in both ears. Has anyone had this happen with this particular medication. I am wondering if my Dr. decreased the dosage back to 180 if it would go away.( She is supposed to call me today to discuss). It is pulsatile in nature. From doing a little online research it seems that tinnitus is a less common side effect of this drug....
       
    2. Karen
      Talkative

      Karen Manager Staff Benefactor Hall of Fame Ambassador

      Location:
      U.S.
      Tinnitus Since:
      05/2010
      Cause of Tinnitus:
      First time: Noise 2nd Time: Ototoxic drug
      Hi, Lizziew,

      I've had a similar experience to yours. Four years ago, I had mild ringing in my right ear that didn't really bother me, and I had long since habituated to it. When I was put on a blood pressure drug for the first time, my tinnitus got much worse, and I developed pulsatile tinnitus at the same time. The first blood pressure med that I took was Lisinopril, an Ace inhibitor. My doctor switched me to Propranolol, a beta blocker, and then to Toprol XL, another beta blocker. I finally went to another doctor, who helped me get off the beta blockers by switching me to a diuretic (hydrochlorothiazide). I finally got myself off all blood pressure meds that year (the fall of 2010).

      Now, four years later, my tinnitus has settled down quite a bit, and I still have pulsatile tinnitus, but it is not as intense as it once was. It's possible that it could continue to fade, and that's what I'm hoping for.

      I know that the drug you are taking is a calcium channel blocker, and I believe that some of those drugs also have tinnitus as a possible side effect. I had never heard of pulsatile tinnitus until I began doing internet research on it. Since it is vascular in nature, both of us may have gotten it as a result of changes to our vascular system, caused by these drugs.

      I'll be interested to hear more about your symptoms, and if yours subsides when your doctor cuts back the dosage of your medicine.

      Best wishes, and I hope you are successful in getting your dosage reduced!

      Karen
       
      • Like Like x 1
    3. lizziew

      lizziew Member

      Location:
      USA
      Tinnitus Since:
      06/2014
      Karen,thanks for your comment and support. I will post more as soon as I get more info from Dr.
       
    4. Karen
      Talkative

      Karen Manager Staff Benefactor Hall of Fame Ambassador

      Location:
      U.S.
      Tinnitus Since:
      05/2010
      Cause of Tinnitus:
      First time: Noise 2nd Time: Ototoxic drug
      • Like Like x 1
    5. lizziew

      lizziew Member

      Location:
      USA
      Tinnitus Since:
      06/2014
      Karen, again so many thanks..this article is very informative and I really appreciate all your help....hope I can repay the favor some day !
       
    6. Karen
      Talkative

      Karen Manager Staff Benefactor Hall of Fame Ambassador

      Location:
      U.S.
      Tinnitus Since:
      05/2010
      Cause of Tinnitus:
      First time: Noise 2nd Time: Ototoxic drug
      Thanks, Lizziew! I just hope that you are able to find a blood pressure drug, or combination of drugs, that works well for you without causing the tinnitus to worsen. Please do keep us posted on how you're doing!
       
      • Like Like x 1
    7. Marlene
      English

      Marlene Member Benefactor

      Location:
      Poole Dorset England
      Tinnitus Since:
      July 1996
      Cause of Tinnitus:
      Bacterial virus
      Just read the article,which blood pressure drugs,interesting read to.Novice as to blood pressure,one thing that has began to drop mine is beetroot juice daily.Didnt want to start having to take more than 1 B P tab a day,so beetroot juice was next best thing to try,haven't noticed any change to the tinnitus,noise wise.
       
    8. Karen
      Talkative

      Karen Manager Staff Benefactor Hall of Fame Ambassador

      Location:
      U.S.
      Tinnitus Since:
      05/2010
      Cause of Tinnitus:
      First time: Noise 2nd Time: Ototoxic drug
      @Marlene,

      Yes, I've heard of beetroot juice for high blood pressure. How much do you take, and in what form? Also, what type of prescription blood pressure medicine are you currently taking?

      Do you think your tinnitus was caused, or worsened, by the blood pressure meds?
       
      • Like Like x 1
    9. Marlene
      English

      Marlene Member Benefactor

      Location:
      Poole Dorset England
      Tinnitus Since:
      July 1996
      Cause of Tinnitus:
      Bacterial virus
      Hi Karen just saw your post,I've been taking beetroot juice for over 2 months,I take a 1/2 a mug full every day,I have noticed the difference,you can feel BP drop.My daughter in law is a senior heart nurse,I asked her about beetroot juice,she said they've had good reports on it,I buy mine in supermarket £1 . 89 p so inexpensive ,better than extra meds any day,so I trust my daughter in laws take on it,she's been in this field (heart ) for several years.
      I'm on 50 mgs of Losartan,Dr wanted to increase it back in Feb but I declined,so that's when I decided to go beetroot way.
      My tinnitus was caused by a severe head virus,no BP probs back then Karen,but it set of tinnitus allergies,and now balance issue,past 3 yrs.i suppose collection of all this following virus led up to stress,can't say for sure if BP meds have had an affect on tinnitus,think it's continual stress has been main contributor,that's why I think tinnitus is one condition,then for us others with added on issues it's a whole lot harder to cope on a daily basis in regards to the tinnitus,wish people wouldn't be so quick to judge us having hard time,saying one can ignore tinnitus ,I'd say this I would swop drop of a hat,expect others would agree,my favourite saying walk in my shoes,see you yourself have had Dizzyness,so you know how that makes one feel,it's one of the worst conditions to have running side by side with tinnitus.
      Hope you try beetroot Karen,it's natural,let me know may even surprise your dr in few months time.ive put family and friends with high BP onto it.nothing to loose only to gain. God Bless Marlene
       
    10. Karen
      Talkative

      Karen Manager Staff Benefactor Hall of Fame Ambassador

      Location:
      U.S.
      Tinnitus Since:
      05/2010
      Cause of Tinnitus:
      First time: Noise 2nd Time: Ototoxic drug
      Hi, @Marlene,

      Thank you for the tip about the beetroot juice! It sounds like it must be very effective, and the fact that your daughter-in-law has heard good reports about it makes it even more intriguing. If my blood pressure goes back up, I'll certainly try it. I've been off the blood pressure meds for about 4 years now, and have been using natural supplements, plus exercise, to control it. It's currently back to normal, so I guess something must be working! I'm taking a natural supplement called Carditone (available online) that seems to help, plus fish oil, magnesium, and moringa oliefera.

      Yes, it sounds like your tinnitus was caused by several factors, and the dizziness just adds to the misery. I had dizziness for awhile, too, but it finally went away. It wasn't anything I did, I think my body just adjusted to the new level of tinnitus. So -- maybe yours will, too. I'm so glad the beetroot juice is helping you; that is wonderful!!

      Take care, and please do keep me posted on how you're doing.

      God bless you, too,
      Karen
       
    11. Marlene
      English

      Marlene Member Benefactor

      Location:
      Poole Dorset England
      Tinnitus Since:
      July 1996
      Cause of Tinnitus:
      Bacterial virus
      Thanks Karen have written down what you take,all good info,things others know hey.I find these forums so good,we have a good general one here in UK,even our Drs refer patients to the site.Never ceases to amaze what members of the general public know even without a medical degree,pleased to hear your BP back to normal,one less worry hey,so many with that issue today.Keep doing what your doing certainly paying dividends.When I had a partoid tumor removed last year my BP was normal,odd how our body system works,still had tinnitus though,was hoping after the surgery I'd lose the tinnitus,little dreamer that I am . Glad your doing well with yours,always pleasing to hear.Warmest of wishes to you Marlene
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.